Texas, 2023

Damaging Wind in Texas, October 5, 2023

October 5, 2023 · NWS CRP · 1 event in 1 county or zone

Thunderstorms formed over the Texas coastal plains ahead of a cold front during the morning hours of the 5th. Thunderstorms produced severe wind gust in the Victoria area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms formed over the Texas coastal plains ahead of a cold front during the morning hours of the 5th. Thunderstorms produced severe wind gust in the Victoria area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 5, 5:31 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 5, 5:31 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
631 AM CDT Thu Oct 5 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 347 AM CDT Thu Oct 5 2023

Key Messages:

 - Cold front today bringing numerous showers and thunderstorms.

 - Some storms could be strong with gusts around 40 mph and small
   hail.

 - Isolated flash floods possible across South Texas today.

 - Minor coastal flooding and a high risk of rip currents remains
   in effect through Friday morning.

Based on latest MSAS analysis, satellite and radar, a cold front
with showers and thunderstorms looks to be draped from just north
of DRT across to Navasota and is moving southward around 20 mph.
Based on latest CAMs, the front is expected to reach COT and VCT
sometime between 7-9 AM CDT this morning. Models indicate the
frontal boundary will push through S TX reaching Kingsville
sometime between Noon and 2 PM CDT. Across S TX this morning ahead
of the front, PWATs are around 2 inches. LAPS analysis indicates
the environment is unstable with CAPE values ranging from
1400J/kg across the west to 4500J/kg along the coast along with
little CIN. Low level convergence with the boundary is progged to
be moderate to strong, while upper diffluence is progged to
increase as the upper trough swings toward S TX.

Given the expected conditions with abundant moisture in place,
heavy rainfall could lead to localized flooding of low lying
areas, roads and poor drainage areas. The Weather Prediction
Center has S TX in a marginal risk for Excessive Rainfall. In
addition, some storms could become strong with wind gusts around
40 mph and small hail. Can not rule out a brief severe storm. The
Storms Prediction Center has S TX in general thunder.

Behind the front, models show showers and some thunderstorms to
continue through tonight into Friday, mainly across the southern
portions of the CWA. However, there is some uncertainty as some
models show drying in the mid levels tonight into Friday, but do
continue to show moisture in the upper and lower levels, thus it
would mainly be showers rather than storms.

As for temperatures, today will still be on the warm side with
highs in the upper 80s to mid 90s, but tonight's lows and Friday's
highs are expected to be around 5 degrees cooler.

As for beach hazards, A Coastal Flood Advisory is in effect today
through Friday morning for minor coastal flooding. Went with the
advisory through low tide for both bays and islands due to the
winds shifting to the northeast and enhancing ekman forcing. There
is also high risk of rip currents today through tonight with
swells of up to 3 feet and 8 second periods. Friday is expected
to be moderate as swell periods are forecast to decrease.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 347 AM CDT Thu Oct 5 2023

In response to an upper level disturbance predicted to move
across the Midwest/Mississippi Valley (GFS/ECMWF), a secondary
surge of surface high pressure is expected to enter the CWA/MSA
Friday night/Saturday. Isentropic lift is predicted to occur in
response (GFS) and contribute to patchy light rain/isolated
showers over mainly the Rio Grande Plains/Brush Country Saturday
night/Sunday. Below normal temperatures expected Sunday/Monday,
followed by a gradual warming trend. Concur with the ECMWF
solution which predicts weak upper disturbances to move across the
CWA Tuesday/Wednesday which may contribute to isolated showers
over the eastern CWA with moisture as the limiting factor. The
P-ETSS predicts minor coastal flooding during the high tide cycles
at least through Saturday.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Thu Oct 5 2023

A cold front and its associated showers and thunderstorms
currently across the Hill Country, is expected to reach COT and
VCT sometime between 13Z-15Z and LRD, ALI and CRP between 17Z-19Z.
Some storms could produce wind gusts up to 40KT, small hail and
heavy rainfall. Outside of the convection, CIGs/VSBYs will
generally be VFR, but can drop significantly to IFR/LIFR in and
around the storms. Thunderstorm activity is expected to diminish
from north to south through this afternoon, but could still see
isolated to scattered showers this evening and overnight. Mostly
VFR conditions expected overnight, but can not rule out patchy fog
by early Friday morning as well as additional showers.

&&

.MARINE...
Issued at 347 AM CDT Thu Oct 5 2023

A weak to moderate south to southeast flow this morning will
shift to the east and northeast this afternoon as a cold front
moves through the area. Winds and seas will be higher in and
around numerous showers and thunderstorms today. A moderate
northeast flow will develop behind the front through tonight into
Friday. Scattered to numerous showers and thunderstorms will
remain possible through Friday. Expect a secondary surge of
surface high pressure to combine with surface low pressure near
the Bay of Campeche (GFS/ECMWF) to result in a strong MSLP
gradient and strong offshore flow Friday night/ Saturday. The SREF
outputs a 50 to 60 percent probability of greater than 25kt
surface wind over the waters early Saturday, yet virtually no
chance of wind greater than 34kt. Thus concur with the NBM which
suggests around 25kt sustained. Frequent gusts to near gale force
may occur nevertheless. Concur with the ECWMF that weak upper
disturbances may contribute to isolated showers Tuesday/Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    89  73  87  70 /  80  40  30  20
Victoria          87  70  86  66 /  90  20  10   0
Laredo            94  73  87  69 /  70  50  30  10
Alice             92  71  87  67 /  70  30  20  10
Rockport          89  73  87  69 /  90  40  30  10
Cotulla           90  71  88  69 /  70  20  10  10
Kingsville        92  72  87  69 /  60  40  30  20
Navy Corpus       90  76  86  73 /  80  50  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 11 AM CDT Friday for TXZ245-342>347-
     442-443-447.

     High Rip Current Risk through Friday morning for TXZ345-442-443-
     447.

GM...None.
&&

SHORT TERM...TE
LONG TERM....WC
AVIATION...TE/81

In the hours before

Special weather statement, Oct 5, 6:42 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
742 AM CDT Thu Oct 5 2023

TXZ231>234-246-247-347-051345-
Live Oak TX-Coastal Calhoun TX-Inland Calhoun TX-Victoria TX-Bee TX-
Inland Refugio TX-Goliad TX-
742 AM CDT Thu Oct 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CALHOUN...
VICTORIA...GOLIAD...NORTHERN REFUGIO...CENTRAL LIVE OAK AND BEE
COUNTIES THROUGH 845 AM CDT...

At 742 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles south of Speaks to
6 miles northwest of Mission Valley to near Karnes City. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Victoria, Beeville, Goliad, McFaddin, Guadalupe, Fannin, Quintana,
Victoria Colony Creek Country Club, Weesatche, River Creek Acres,
Weser, Nursery, Victoria Riverside Park, Victoria College, Victoria
Mall, Saxet Lakes, Green Lake, Brentwood Subdivision, Karon, and
Inez.

This includes the following highways...
 Interstate 37 between mile markers 51 and 64.
 US Highway 181 between mile markers 572 and 600.
 US Highway 183 between mile markers 628 and 666.
 US Highway 59 between mile markers 624 and 718.
 US Highway 77 between mile markers 560 and 618.
 US Highway 87 between mile markers 798 and 836.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2906 9694 2902 9683 2892 9679 2885 9670
      2882 9672 2867 9664 2870 9656 2867 9663
      2865 9662 2835 9701 2827 9809 2879 9810
      2869 9801 2872 9792 2867 9778 2892 9742
      2887 9730 2910 9698
TIME...MOT...LOC 1242Z 336DEG 31KT 2913 9667 2896 9726 2891 9796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TC

The radar

The Corpus Christi radar (KCRP), 133 km away, was scanning. The volume nearest the first event began at 13:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
October 5, 7:12 AM CST
Where
Victoria County, 1.51 mi NNW of (Vct)victoria Rgnl A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.870, -96.930

Victoria Regional Airport ASOS measured a gust to 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145132.